Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 116, NWS Goodland, KS

June 6, 2017Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 6, 2017, 4:33 PM MDT for Cheyenne County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2017, 4:33 PM MDT (22:33 UTC)
Expired
Jun 6, 2017, 5:15 PM MDT
In force
42 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 97 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

596 
WUUS53 KGLD 062233
SVRGLD
COC017-062315-
/O.NEW.KGLD.SV.W.0116.170606T2233Z-170606T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
433 PM MDT TUE JUN 6 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cheyenne County in east central Colorado...

* Until 515 PM MDT

* At 433 PM MDT, a severe thunderstorm was located 10 miles south of
  Cheyenne Wells, moving southeast at 5 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Cheyenne County in east central Colorado.

This includes Highway 385 between mile markers 136 and 142.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3872 10250 3872 10228 3862 10222 3861 10249
TIME...MOT...LOC 2233Z 330DEG 6KT 3867 10237 

HAIL...1.25IN
WIND...60MPH
 
$$

Lockhart
1 follow-up statement
174 
WWUS53 KGLD 062308
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
508 PM MDT TUE JUN 6 2017

COC017-062318-
/O.EXP.KGLD.SV.W.0116.000000T0000Z-170606T2315Z/
Cheyenne CO-
508 PM MDT TUE JUN 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEYENNE COUNTY
IN EAST CENTRAL COLORADO WILL EXPIRE AT 515 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3872 10250 3872 10228 3862 10222 3861 10249
TIME...MOT...LOC 2308Z 330DEG 6KT 3862 10233 

$$

Lockhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:24 PM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 6, 2:24 PM MDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
224 PM MDT Tue Jun 6 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 221 PM MDT Tue Jun 6 2017

A weather disturbance is re-energizing showers and thunderstorms
across the southeast 1/2 of the area where precipitable water values
approach 1.5 inches. For the rest of the afternoon and into the
evening expect best chances for precipitation and locally heavy
rainfall across the east through southern through far southwest
parts of the area. Elsewhere drier air aloft is moving in from the
north/northwest where little to no precipitation expected. By
sunrise Wednesday morning very light precipitation possible despite
mid level moisture support as lower atmosphere remains moist.
Boundary layer moisture also increases toward saturation for parts
of the area and could see some fog as a result. Low temperatures
remain above normal with low 50s to around 60.

For Wednesday moisture is limited to the lower levels of the
atmosphere as 700-500mb moisture very dry. Only a few showers and
possible thunderstorms possible. High temperatures closer to normal
with mid 70s to around 80.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 221 PM MDT Tue Jun 6 2017

A fairly benign, warming weather pattern will be in store for
the Tri-State Area for this period.  The forecast area will
continue to be on the northern periphery of the upper level
ridge to the south. There will be a few opportunities for some
more rainfall Wednesday night through Thursday night, but am not
very optimistic based on the weak upper level short wave troughs
that round the crest of the ridge then fade as they move into the
forecast area during the latter part of the week.

As the ridge shifts east WAA will increase causing highs to warm
into the 90s by Friday.  Along with the warm temperatures,
locations along/east of Highway 27 (Saturday) and along/east of
Highway 83 (Sunday) will have heat index values reach 95 degrees
in the afternoon.  A cold front will move through either Monday
or Tuesday bringing cooler temperatures with it.

Following the cold front will be a closed upper level trough.
Currently models have most of the trough staying north of the
forecast area. At this point looks like any rainfall generated
with this trough will mainly be north of the Tri-State Area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1105 AM MDT Tue Jun 6 2017

KGLD, vfr conditions expected through about 11z with cigs lowering
to mvfr/possibly ifr category for rest of the period. Winds
variable in direction 10kts or less. Tough forecast deciding when
and when not to include showers/thunderstorms in the forecast for
the terminal. Currently thinking that plentiful moisture in the
atmosphere coupled with afternoon heating will increase chances
through the afternoon and early evening. A wind shift is presently
near the terminal which will act as an additional focus for
development. Currently have -tsra mentioned from 19z-02z. Heavy
rain is the main threat and could produce sub vfr visibilities and
cigs.

KMCK, vfr conditions expected through about 08z with cigs lowering
to ifr/lifr category from 09z-18z. Winds generally under 10kts
through the period and will be variable in direction. Similar to
KGLD difficult pinpointing when and when not to include
precipitation mention given abundant moisture and sufficient
heating. First guess is to mention thunderstorms near/over the
terminal from taf issuance through about 00z. Locally heavy
rainfall is possible and could produce sub vfr visibilities.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DDT
LONG TERM...JTL
AVIATION...99
Hazardous weather outlook, Jun 6, 12:40 PM MDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1240 PM MDT Tue Jun 6 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1240 PM MDT Tue Jun 6 2017 /140 PM CDT Tue Jun 6 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered to numerous thunderstorms are expected across the area
this afternoon and evening, decreasing in intensity and coverage
after midnight. Some of these storms could become severe with large
hail, damaging winds and locally heavy rainfall. This heavy rainfall
could lead to flash flooding, especially across areas that have
recently received heavy rainfall.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There will be a chance of thunderstorms from late Thursday afternoon
into Thursday night. A few of these storms could become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 6, 3:00 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
300 PM MDT TUE JUN 6 2017

KSZ027-028-062145-
Wallace KS-Logan KS-
300 PM MDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALLACE AND WEST CENTRAL
LOGAN COUNTIES UNTIL 345 PM MDT/445 PM CDT/...

At 300 PM MDT/400 PM CDT/, Doppler radar was tracking a strong
thunderstorm 5 miles north of Sharon Springs, moving south at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sharon Springs and Wallace.

LAT...LON 3909 10197 3913 10157 3881 10141 3878 10189
TIME...MOT...LOC 2100Z 339DEG 8KT 3897 10177

Lockhart
Local storm report, Jun 6, 3:02 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
302 PM MDT TUE JUN 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             HILL CITY               39.37N 99.85W
06/06/2017  E1.00 INCH       GRAHAM             KS   CO-OP OBSERVER

&&

TLYNCH
Special weather statement, Jun 6, 3:02 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
402 PM CDT TUE JUN 6 2017

KSZ042-062145-
Wichita KS-
402 PM CDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WICHITA COUNTY UNTIL 445
PM CDT...

At 402 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Leoti, moving south at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Leoti, Marienthal and Selkirk.

LAT...LON 3840 10155 3870 10157 3870 10119 3848 10116
TIME...MOT...LOC 2102Z 339DEG 8KT 3864 10147

Lockhart
Local storm report, Jun 6, 3:03 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT TUE JUN 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND GST     HILL CITY               39.37N 99.85W
06/06/2017  M57.00 MPH       GRAHAM             KS   ASOS

&&

TLYNCH
Special weather statement, Jun 6, 3:05 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
405 PM CDT TUE JUN 6 2017

KSZ029-062115-
Gove KS-
405 PM CDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GOVE COUNTY UNTIL 415 PM
CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Grinnell, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grinnell and The Monument Rocks.

This includes Interstate 70 in Kansas between mile markers 80 and 89.

LAT...LON 3905 10077 3913 10073 3912 10058 3909 10048
      3871 10066 3877 10081 3894 10081
TIME...MOT...LOC 2105Z 287DEG 7KT 3907 10069

Lockhart
Special weather statement, Jun 6, 4:08 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
408 PM MDT TUE JUN 6 2017

COZ092-KSZ027-041-062300-
Cheyenne County CO-Wallace KS-Greeley KS-
408 PM MDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...SOUTHWESTERN WALLACE AND NORTHERN GREELEY
COUNTIES IN WEST CENTRAL KANSAS UNTIL 500 PM MDT...

At 408 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles south of Sharon Springs to 9 miles
south of Cheyenne Wells. Movement was southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

These storms will remain over mainly rural areas of southeastern
Cheyenne County in east central Colorado...southwestern Wallace and
northern Greeley Counties in west central Kansas.

This includes Highway 385 between mile markers 136 and 144.

LAT...LON 3857 10205 3862 10205 3861 10238 3874 10243
      3875 10170 3857 10160
TIME...MOT...LOC 2208Z 330DEG 7KT 3869 10176 3868 10234

Lockhart

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.